Eigenvalue Problems with Symmetries

  • D. Motreanu
  • V. Rădulescu
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 67)


In this Chapter we consider several classes of inequality problems involving hemivariational inequalities with various kinds of symmetry and possibly with constraints. We establish multiplicity results, including cases of infinitely many solutions. The proofs use powerful tools of non-smooth critical point theory combined with arguments from Algebraic Topology. Results in this direction in the framework of elliptic equations have been initially established by Ambrosetti and Rabinowitz (see [1], [16]), while pioneering results in the study of multiple solutions for periodic problems can be found in Fournier and Willem [6], and Mawhin and Willem [9].


Variational Inequality Eigenvalue Problem Multiple Solution Discrete Subgroup Critical Point Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Ambrosetti, Critical points and nonlinear variational problems, Suppl. Bull. Math. France 120 (1992), fast. 2, Mémoire No. 49.Google Scholar
  2. [2]
    M. Bocea, D. Motreanu and P. D. Panagiotopoulos, Multiple solutions for a double eigenvalue hemivariational inequality on a sphere-like type manifold, Nonlinear Anal., TMA 42A (2000), 737–749.MathSciNetzbMATHGoogle Scholar
  3. [3]
    F. Browder, Nonlinear eigenvalue problems and group invariance. In Functional Analysis and Related Fields, Springer-Verlag, Berlin, 1970.CrossRefGoogle Scholar
  4. [4]
    K. C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl. 80 (1981), 102–129.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    F.H. Clarke, Optimization and Nonsmooth Analysis, Willey, New York, 1983.zbMATHGoogle Scholar
  6. [6]
    G. Fournier and M. Willem, Multiple solutions of the forced pendulum equation, Ann. Inst. H. Poincaré, Analyse Non Linéaire 6 (1989), 259–282.MathSciNetzbMATHGoogle Scholar
  7. [7]
    D. Goeleven, D. Motreanu and P. D. Panagiotopoulos, Multiple solutions for a class of hemivariational inequalities involving periodic energy functionals, Math. Meth. Appl. Sciences 20 (1997), 548–568.MathSciNetGoogle Scholar
  8. [8]
    J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer-Verlag, New-York, 1989.zbMATHCrossRefGoogle Scholar
  9. [9]
    J. Mawhin and M. Willem, Multiple solutions for the periodic boundary value problem for some forced pendulum type equations, J. Diff. Equations 52 (1984), 264–287.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    P. Mironescu and V. Ràclulescu, A multiplicity theorem for locally Lipschitz periodic functionals, J. Math. Anal. Appl. 195 (1995), 621–637.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    D. Motreanu and P. D. Panagiotopoulos, Double eigenvalue problems for hemivariational inequalities, Arch. Rat. Mech. Anal. 140 (1997), 225–251.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    D. Motreanu and P. D. Panagiotopoulos, On the eigenvalue problem for hemivariational inequalities: existence and multiplicity of solutions, J. Math. Anal. Appl. 197 (1996), 75–89.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    D. Motreanu and P. D. Panagiotopoulos, An eigenvalue problem for a hemivariational inequality involving a nonlinear compact operator, Set-Valued Anal. 3 (1995), 157–166.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    D. Motreanu and P. D. Panagiotopoulos, Nonconvex energy functions, related eigenvalue hemivariational inequalities on the sphere and applications, J. Global Optimiz. 6 (1995), 163–177.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    P. D. Panagiotopoulos, Hemivariational Inequalities.: Applications in Mechanics and Engineering, Springer-Verlag, New-York/Boston/Berlin, 1993.zbMATHGoogle Scholar
  16. [16]
    P. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Reg. Conf. Ser. Math. 65, Amer. Math. Soc., Providence, RI, 1986.Google Scholar
  17. [17]
    V. Râdulescu, Mountain Pass theorems for non-differentiable functions and applications, Proc. Japan Acad. 69A (1993), 193–198zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2003

Authors and Affiliations

  • D. Motreanu
    • 1
  • V. Rădulescu
    • 2
  1. 1.Department of MathematicsUniversity of PerpignanPerpignanFrance
  2. 2.Department of MathematicsUniversity of CraiovaCraiovaRomania

Personalised recommendations